S.R. asks from Perryopolis, PA on May 02, 2010
ADHD Medication CONCERTA & Blood Pressure
Today is the first day my daughter has ever taken Concerta. I monitored her Blood pressure through out the day . 3 hrs after taking the Concerta her BP went from 110/65 to 90/40 and her heart rate went down from 100 to 80. She is taking 18mg. I have done research on Concerta. I have seen that it can cause High blood pressure, but I have seen nothing about low blood pressure. I am going to call the dr. but was wondering if anyone has heard of this.
My daughter is 8 yrs old and weighs 54 pounds.
So What Happened?™
Called the dr and he said to stop the medication. She will not be able to take stimulants. The low BP scared me so I am opting for a EKG before allowing any more meds to be given. They originally wanted her on the meds before taking an EKG.
M.R. answers from Columbus on May 02, 2010
Maybe the effects of being ADHD cause her anxiety that raise her blood pressure. If she was suddely able to keep her train of thought. People with ADHD have difficulty carrying their thoughts across the synapas-space between brain cells- and stimulants correct the neurotransmitter disfuction that cause them to "loose track." She may have relaxed because she realized that she could keep track of things; imagine how distrubing it would be to live like that, and to not be able to fix it?
Concerta is a form of ritialin. The delivery system is pattented. The pill has two chambers, one side is empty, and the other is full of liquid ritalin (methelphenadate.) As the pill absorbs fluid from her body into the empty side, it squeezes out the medication slowly over time. That is the timed released mechanism.
There are many ADHD medications that are more likely to cause side effects than concerta. Methelphenadate is well tested and very well tolerated by many people, and does not have a half life, so when it is out of her system it is out of her system.
More importantly, did it help her?
Anger and agitation are possible side effects, and an different stimulant may be better if that happens.
3 moms found this helpful
D.S. answers from Allentown on May 03, 2010
Check the web for help with ADHD
C.R. answers from Kansas City on May 02, 2010
I'm not sure about the blood pressure, but when my daughter was on Concerta she became very angry. I guess that could have been her blood pressure causing anger. I did not have a way to check her blood pressure, but I called her doctor and he changed her to Vyvanse. She does much better with this med. Best of Luck to you!
C.G. answers from Davenport on May 03, 2010
Concerta is a stimulant so it normally causes an increase in blood pressure. Not usually a problem unless, you are on a high dose or if you already had a heart condition. 90/40 is low...is she having any other problems (dizziness, fatigue, arm or chest pain, etc.) If she is, take her to the ER. If she is not having any other symptoms, the doc may tell you to continue to monitor her BP and go from there.
S.S. answers from Santa Barbara on May 02, 2010
I haven't heard of this and my son has been on Concerta for a bit over a year. The bp chart shows the 90/40 being below the 50th percentile for children, but it doesn't look to be off the charts low. I wonder if the medication slows your daughter down so much it affects her bp and heart rate? Definitely talk to your pediatrician. I'm interested to hear the results.
S.K. answers from Los Angeles on May 02, 2010
That doesn’t sound right. what’s her dose? my son who is 9 and 60 pounds (a bean pole) is on a long acting 36 mg concerta. he takes it in the am. His BP is slowed with the meds but not that much. Maybe your Daughter needs a lower dosage.
We’ve tried several meds and changes doses several times, it is a real process. He is doing well with the concerta.
Contact her DR.